STIFFNESS IN FINGERS

Does anyone else get pain, stiffness and numbness in their fingers? Its on my left hand and I cant do much with that hand at all. I have PMR but not seen a rheumy only my GP. It seems to have got worse since I reduced my steroids by 1mg to 11mg.I've felt it before but has now got worse. My left leg has also been swollen with fluid retention.

16 Replies

oldestnewest
  • I have had severe pain and stiffness in fingers, usually when I reduced. I thought I was getting RA everything was a challenge, opening jars, wringing things out. When I spoke to my rheumy who specialises in pmr and gca, she informed me they have done MRIs on pmr patients hands and found sinovitis, and says hand pain can occur in pmr. She instructed me to go back up 1mg and pain settles every time. I do get it in both hands but my dominant hand is always worse. Try returning to your previous dose and see how it goes, good luck

  • Hi CarrieP, yes I have had stiff painfull fingers over this journey. I am back on higher doses of pred at the moment and my fingers are fine now. The tips of my little, fore and middle fingers used to be numb and would also go whiter than the rest of my hand. There was talk about needing to have surgery for carpel tunnel but as I said all ok now.

    My feet joined in the act some time ago and I have numb feet with the three toes towards my little toe being really bad. I sometimes get shooting pains in my toes as well like a pin being driven in! I find this gets me down at times as I can't feel the pedals very well on the car and the pain / discomfort is constantly there but can get worse at times.

  • I also have a pricking feeling in my big toe of my left leg and didnt realise that was connected so thanks for that. GP coming Friday so will ask about this and also if he will refer me to a Rheumy at hospital.

  • Hi CarrieP - yes when I was diagnosed with PMR my symptons were stiff neck, shoulders, hands and legs. That was in March 2016. I've since been up and down on the steroids with a flare up and GCA, but now down to 12mg, and still get stiff or sometimes "fizzy" hands. Was really awkward before I was diagnosed and started the steroids, I could not get my arms above shoulder height and couldnt grip with either hand. I think its part of my PMR. Good luck with your journey.

  • Me too. Apart from shoulders and hips, I had stiff fingers in both hands and what appeared to me to be bursitis in both wrists and the back of one kneee. I had swollen blobs on the inside of my wrists and it was really painful to bend them - couldn't write, type, get into reverse without wrist braces. My daughter couldn't see anything going on with the backs of my knees but it felt the same! All vanished with pred.

  • As runrig says - hand troubles can be part of PMR but usually it's both hands. Has your doctor considered carpal tunnel syndrome - which also occurs alongside PMR?

    Have you tried manual lymph drainage for the left leg? Have you got any problems with varicose veins? Or have you had a DVT?

  • My GP hasnt said about carpal tunnel but I do know about it as my Mum had both of her hands operated on. Dr is coming to see me on Friday.

    When I had a water infection recently, caused by pred, I had a bad fall which resulted to me being in hospital for a month. Tests shown that there were then blood clots in my lungs and I have been put on Apixaban. No varicose vein problems or not had any manual lymph drainage

  • Did they check there weren't any clots in your leg then? It's obviously been a problem.

  • No One junior doctor at hospital thought there was but his senior said 'no' and the treatment would be the same with Apixaban they said. My own GP coming Friday. Leg has gone down a lot with water pills.

  • That's right, I know the treatment would be the same - I just wondered if that had been the cause of the one-sided oedema but if it is improving with water pills that's good.

  • You might want to look at the side effects of Apixaban, one of which is 'myalgia', along with 'arthritis', 'joint swelling', 'peripheral swelling', 'thrombosis' (Ironically), the formation of a blood clot inside a blood vessel', 'pain in extremities' and many, many others. Here's a great link to look up ANY prescription drug: rxisk.org/drug/175/apixaban/

  • Sounds exactly like my experience - diagnosed in April this year and became worse when I dropped last month from 10 to 9mg. Quite painful in the morning across my knuckle joints and wrist on my left hand, accompanied by an odd 'brushed by a feather' feeling on my fingers of that hand! It wears off during the day. Am due to reduce again tomorrow and can't work out how to drop by only 0.5mg ?!

  • My friend cuts her 1mg pills in half. I was diagnosed in March so we are about on the same stage of our journey.

  • Hi carriep

    I too have stiffness and swelling in my fingers and hands cannot clench a fist anymore and so painful also finding that I'm so clumsy dropping things wishing you well

  • Thanks. Just the same as me, Hope we both get some relief from it soon.

  • Not stiffness or pain as such, but my fine motor control is not what it once was, and its deterioration seems to have arrived along with a generalized sensation of being about ten years older than I was last year. Don't know if that's pmr or pred.

You may also like...